Aseptic Meningitis Risk with Use of Seizure Drug Lamotrigine
The U.S. Food and Drug Administration warned that the drug lamotrigine, approved to treat seizures and bipolar disorder, can cause aseptic meningitis, an inflammation of the protective membranes (meninges) that cover the brain and spinal cord not caused by bacterial infection.
The agency is working with the drug’s manufacturer to update the prescribing information and patient medication guide to include this risk.
Aseptic meningitis has a number of causes including, but not limited to, viruses, toxic agents, some vaccines, autoimmune diseases, and certain medications, including lamotrigine. Symptoms can include headache, fever, chills, nausea, vomiting, stiff neck and sensitivity to light. Hospitalization may be required.
In suspected cases of meningitis, the underlying cause should be rapidly diagnosed so that treatment can be promptly initiated. Discontinuation of lamotrigine should be considered if no other clear cause of meningitis is identified.
“Aseptic meningitis is a rare but serious side effect of Lamictal use,” said Russell Katz, M.D., director of the Division of Neurology Products in the FDA’s Center for Drug Evaluation and Research. “Patients that experience symptoms should consult their health care professional immediately.”
The FDA became aware of the association between lamotrigine and aseptic meningitis through routine adverse event monitoring and communications with the drug’s manufacturer. Since the drug’s approval in December 1994 through November 2009, there were 40 cases of aseptic meningitis identified in patients taking lamotrigine. The symptoms were reported to occur within one to 42 days after starting lamotrigine. Thirty-five of the 40 patients required hospitalization. In most cases, symptoms ended after lamotrigine was discontinued. In 15 cases, symptoms, often more severe, returned when patients restarted the drug.